Hair loss is often labelled as one of the causing HIV (human immunodeficiency virus) symptoms. However, while HIV is indeed a viral infection that can cause multiple different complications and symptoms, the experience of hair loss may not be one of them.
Here’s everything you need to know about the overlapping similarities of HIV and hair loss, and how certain conditions and medications may be a significant factor of hair loss.
Is hair loss caused by HIV?
HIV is not a major factor of hair loss as it can been seen in people who lead healthy lives and continue to receive their treatments daily. There are many factors of hair loss, such as hereditary hair loss, age, hairstyle pulls, medication for certain illnesses, and more. Among these factors, the most common is hereditary hair loss.
After going through HIV testing, medication given to patients can also cause hair loss in the later stages of their lives. There are also other factors of hair loss, such as STI and STD treatments and medication. One such example is acyclovir, a common medication that treats genital herpes, has side effect symptoms that includes hair loss.
While it is true that there are many different factors to hair loss such as HIV, the most common result comes from natural ageing as well as medications that may arise from such treatments. Here are a few other hair loss factors and symptoms that may coincide with HIV.
Telogen effluvium is known as the effect of hair shedding due to the stoppage of hair growth for long periods. It is also one of the most common hair loss conditions. Shedding occurs when new hair starts to grow, pushing the resting hairs out in the process. On an average day, around 30 to 150 hairs are shed. With telogen effluvium, this number begins to increase, leading to significant hair loss. This is where the shedding phase, known as telogen, arises with up to 30% or more scalp hair shedding. Telogen effluvium, for patients with HIV, is a condition that can be a significant factor of hair loss.
Telogen effluvium primarily comes from illnesses, stress, poor nutrition and infection. All of these factors are also associated with HIV as patients can equally be susceptible to the symptoms above. While telogen effluvium may be temporary, if it lasts for over 6 months, it can become a chronic illness.
Alopecia is another cause of hair loss for patients with HIV. Alopecia is the condition of baldness and hair loss of the patient and it has many different variations. These variations include alopecia areata, drug-induced alopecia, alopecia from other conditions, and loose anagen hair syndrome. Some of these types of alopecia can also coincide in people with HIV.
Medication for symptoms resulting in hair loss
There were many early HIV medications that caused hair loss as a side effect, namely Crixivan, Atripla and AZT. While newer HIV medications no longer lead to hair thinning or hair loss, such as antiretroviral therapy (ART), there have also been fewer side effects for medications. Other medications taken by patients with HIV for other co-occurring conditions can also result in hair loss, such as acyclovir as mentioned above.
HIV and hair loss have often been associated together due to HIV medications having side effects of hair loss and shedding. However, modern medicines no longer have such side effects, ensuring that conditions can be treated in the best way possible. This means patients with HIV suffering from hair loss may be caused by the process of natural ageing, hereditary hair loss, or medications for co-occurring conditions.
For patients experiencing these side effects, they should look to consult a doctor or an STD clinic in Singapore and clarify any concerns that they might have.